Chemo related weight gain can be uncomfortable but is generally not considered problematic. Slight increases in weight can be caused by fluid retention, lack of exercise and fatigue. Chemo can also cause intense cravings especially for high-fat and sweet foods. Being put into instant menopause (see Surgical Menopause) can cause a decrease in metabolism and the likelihood of weight gain. Steroidal medication which is used extensively before, during and after chemo can also cause the appearance of weight gain with an increase in fatty tissue in the face and abdomen.
Significant weight gain can affect the patient's overall health and ability to tolerate treatment. It has been shown to be linked to a poorer chance for recovery.
If weight gain from excessive eating becomes a concern, consulting a qualified cancer dietician may be in order. Increased exercise, within the scope of your healthcare providers' recommendations may also be required. Weight gain resulting from fluid retention (edema) may be indicating problems in the functioning of the kidneys, liver or heart. It may also be a side effect of medications.
It is important to notify your doctor if any of the following signs of fluid retention occur:
Prescription diuretics may be necessary as well as a reduction of salt in your diet.
Many patients reward themselves for their chemo struggles by indulging in sweets and junk food. I’ve witnessed ladies bringing trays of cookies, cupcakes and other treats to the chemo suite itself. While the staff may find this very generous, patients must be aware that they are feeding their cancer cells exactly what they need to thrive.
Maintaining dietary discipline during chemo is very difficult. It helps to have a family member/chemo coach supporting your efforts. Avoiding known cravings triggers is a must. A cancer dietician can analyze your food requirements and often identify and explain the deficiencies causing the cravings.
Weight gain caused by edema must be treated professionally. Aside from potentially needing prescription medication it is helpful to elevate your legs, avoid sitting cross-legged and avoid standing for lengthy periods of time. Wear compression stockings or sleeves to help push the fluids back into your circulation. Do not reduce your fluid intake without the permission of your doctor.
As mentioned previously, you may appear to have gained weight when you actually haven’t. Steroidal medicines can cause the look of “rosy, chubby cheeks” and can add the look of a layer of fat to your tummy. Happily, these conditions go away with steroid cessation.
Weight gain can also be a symptom of depression - talk to your doctor and your support group.
We strongly encourage you to talk with your health care professional about your specific medical condition and treatments. The information contained in this website is meant to be helpful and educational, but is not a substitute for medical advice.